High Wind, Delaware Beaches / X E Sussex
- When
- September 11, 9:00 AM EST to 6:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The pressure difference between a strong high pressure system in the central part of the country and Tropical Storm Gustav located well east of the Delmarva Peninsula produced strong gusty northwest winds throughout the day on the 11th. The strongest gusts occurred during the early afternoon and averaged between 35 mph and 45 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The pressure difference between a strong high pressure system in the central part of the country and Tropical Storm Gustav located well east of the Delmarva Peninsula produced strong gusty northwest winds throughout the day on the 11th. The strongest gusts occurred during the early afternoon and averaged between 35 mph and 45 mph. The winds pulled down tree limbs and caused power outages to about 4,000 Conectiv Power Delivery customers. All power was restored by the evening of the 11th. Peak wind gusts included 44 mph at the New Castle County Airport, 41 mph in Dover (Kent County) and 31 mph in Georgetown (Sussex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 11, 2:10 AM EST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EDT WED SEP 11 2002
MODELS ARE HANDLING SITUATION FAIRLY WELL IN DEPICTING TS GUSTAV
FINALLY MOVG NE WITH MOSTLY DRY CDFNT PUSHING THRU THIS MRNG. WINDS
ARE TURNING NW NOW IN THE WAKE OF GUS BUT AS FNT MOVS THRU AND
GRADIENT INCREASES THIS MRNG WE WL SEE WINDS PICK UP. LOCAL SCHEME
SHOWS WINDS JUST BLO ADVY CRITERIA...WITH 850 WINDS PROGGED BLO 50
KT AND 3 HRLY PRES RISES BLO 5 MB PER HR. ALSO...NO REAL STG NOSE OF
NVA TIL TNGT. WL GO WTH 20 TO 30 MPH WITH GUSTS TO 40. THEN...WINDS
SHUD DCRS OVRNGT AS GRAD LOOSENS A BIT. WL SEND AN SPS TO ADDRESS
THE SITUATION.
OTHERWISE...FNT SHUD BE MAINLY DRY BUT FOR CONTINUITY AND BLENDING
PURPOSES WL CARRY A CHC OF SPKLS NWRN ZONES THIS MRNG. OTHERWISE
CLDS ERN ZONES SHUD FADE EWD AND SC SHUD DVLP IN THE WAKE OF THE FNT
THIS MRNG...MOST WIDESPREAD NRN ZONES...BFR DSIPTG LATER THIS AFTN.
SOME FOG ERN ZONES SHUD DSIPT VERY ERY THIS MRNG BUT WL MENTION FOR
A CPL OF HRS TIL WINDS DISPERSE IT.
TEMPS...NO REAL ARGUMENTS WITH FWC/S ALTHO THOUGHT THAT MINS WUD BE
JUST AS LOW THU NITE WITH BETTER RADNL CONDS...ALTHO CERTAINLY NOT
IDEAL CONDS.
WL CONT WITH THE SMALL CRAFT ADVY ON THE CSTL WATERS AND FOR
DE BAY.
MPO 68 43 67 42 / 20 0 0 0
ABE 78 48 71 48 / 20 0 0 0
RDG 81 50 73 50 / 20 0 0 0
PHL 81 54 76 55 / 10 0 0 0
12N 75 46 70 45 / 20 0 0 0
SMQ 80 50 74 50 / 10 0 0 0
TTN 80 52 75 53 / 10 0 0 0
MIV 81 51 74 50 / 10 0 0 0
ACY 78 57 76 58 / 10 0 0 0
ILG 81 53 74 53 / 10 0 0 0
DOV 81 54 74 54 / 10 0 0 0
GED 82 55 75 54 / 10 0 0 0
ESN 82 55 75 55 / 10 0 0 0
.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVY SANDY HOOK NJ TO FENWICK ISLAND DE
AND DE BAY...ANZ450>455-430-431.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-111400- SPECIAL WEATHER STATEMENT - GUSTY WINDS TODAY NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EDT WED SEP 11 2002 WINDY CONDITIONS WILL OCCUR TODAY. A COLD FRONT WILL MOVE THROUGH THE AREA AND OFFSHORE THIS MORNING... AND COMBINE WITH TROPICAL STORM GUSTAV WHICH IS ALREADY MOVING NORTHEAST OFF THE MID ATLANTIC COAST. AS THIS HAPPENS...THE NORTHWEST FLOW OVER OUR AREA WILL INCREASE DURING THIS MORNING... AFTER THE RUSH HOUR. WINDS FROM THE NORTHWEST OF 20 TO 30 MILES AN HOUR SHOULD DEVELOP BY LATE MORNING. THERE WILL BE HIGHER GUSTS... WITH SOME WIND GUSTS POSSIBLY NEAR OR JUST OVER 40 MILES AN HOUR BY MIDDAY. THESE CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON. IT WILL STILL BE BREEZY EARLY TONIGHT...BUT WINDS ARE EXPECTED TO DIMINISH TO 10 TO 15 MILES AN HOUR...AND TO 10 TO 20 MILES AN HOUR RIGHT ALONG THE SHORELINE...AFTER MIDNIGHT. ALTHOUGH A WIND ADVISORY HAS NOT BEEN ISSUED...IT WOULD STILL BE PRUDENT TO SECURE OR BRING INSIDE ANY LOOSE OBJECTS THIS MORNING. MOTORISTS SHOULD USE CAUTION WHEN TRAVERSING BRIDGES AND OVERPASSES TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
SPSPHI DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-120200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 959 AM EDT WED SEP 11 2002 WINDY CONDITIONS WILL OCCUR TODAY. A COLD FRONT MOVED ACROSS THE AREA THIS MORNING...USHERING IN COOLER DRIER AIR. NORTHWEST WINDS OF 20 TO 30 MILES AN HOUR WILL OCCUR INTO THE EVENING HOURS...WITH GUSTS REACHING TO AROUND 40 MILES AN HOUR. THE WINDS WILL BEGIN TO DROP OFF AFTER SUNSET...DIMINISHING TO 10 TO 15 MILES AN HOUR...AND TO 10 TO 20 MILES AN HOUR RIGHT ALONG THE SHORELINE...AFTER MIDNIGHT. ALTHOUGH A WIND ADVISORY HAS NOT BEEN ISSUED...IT WOULD STILL BE PRUDENT TO SECURE OR BRING INSIDE ANY LOOSE OBJECTS TODAY. MOTORISTS SHOULD USE CAUTION WHEN TRAVERSING BRIDGES AND OVERPASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. RPW
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321073, 5321074, 5321075, 5321076.